Increasing Body Surface Area Affected by Psoriasis May Increase T2D Risk

This article originally appeared here.
Share this content:
With regard to BSA, the hazard ratios for developing diabetes were 1.2 for ≤2% BSA, 1.01 for 3–10% BSA, and 1.64 (1.23 to 2.18) for >10% BSA compared to patients without psoriasis.
With regard to BSA, the hazard ratios for developing diabetes were 1.2 for ≤2% BSA, 1.01 for 3–10% BSA, and 1.64 (1.23 to 2.18) for >10% BSA compared to patients without psoriasis.

For patients with psoriasis, an increase in body surface area (BSA) affected by the disease may be associated with a greater risk of type 2 diabetes mellitus (T2DM), according to a study published in the Journal of the American Academy of Dermatology.

To determine the risk of T2DM, researchers compared adults with psoriasis (n=8,124), grouping them by affected BSA, to those without psoriasis (n=76,599); patients were followed for ~4 years. Patients were excluded from the study if there was a history of T2DM at baseline. 

The results showed that in the psoriasis group, there were 280 cases of diabetes, compared to 1867 cases in those without psoriasis (3.44% vs. 2.44%, respectively). With regard to BSA, the hazard ratios for developing diabetes were 1.2 (1.01 to 1.44) for ≤2% BSA, 1.01 (0.81 to 1.26) for 3–10% BSA, and 1.64 (1.23 to 2.18) for >10% BSA compared to patients without psoriasis (P=0.004 for trend); this was after adjusting for age, sex, and body mass index.

"Worldwide, we estimate an additional 125,650 new diagnoses of T2DM per year in patients with psoriasis as compared to those without," the authors write.

The authors conclude by recommending that as part of the standard of care, clinicians may want to consider measuring BSA affected by psoriasis and target patients with >10% BSA with diabetes prevention efforts.

Reference

Wan MT, Shin DB, Hubbard RA, Noe MH, Mehta NN, Gelfan JM. Psoriasis and the risk of diabetes: a prospective population-based cohort study [published online November 8, 2017]. doi: 10.1016/j.jaad.2017.10.050

You must be a registered member of Endocrinology Advisor to post a comment.

Sign Up for Free e-Newsletters

CME Focus